NBC15 Investigates: Narcan Numbers

By  | 

MADISON, Wis. (WMTV) - Public bathrooms, gas stations, parking ramps and even workplaces, overdoses are happening everywhere and anywhere in places we visit every day.

In June of 2017, NBC15 reported there was a record number of heroin deaths in Madison , a 450 percent increase, in just one year.

A resource first responders use daily is naloxone, or Narcan, a drug that can stop an opioid overdose.

The Madison Fire Department has used naloxone for decades, and the Madison Police department started administering in 2014, according to Bernie Albright, of the special investigations unit for Madison Police Department.

Many overdoses play out like one shown in body camera footage NBC15 Investigates requested from UW Madison Police.

"Can you start an ... to our location? We're worried it might be an opioid overdose," an officer on the body camera footage said.

As police and firefighters frequently respond to heroin overdoses, the one shown in the NBC15 Investigates story shows a man passed out on the ground in a Madison parking ramp.

"Dude! Wake up!" the officer in the video said.

UW Police confirmed to NBC15, the 34-year-old man was visiting someone in the hospital earlier in the day, and a passerby found him laying in the parking ramp and called 911.

"Wake up! I'm doing it," the officer in the video said as he administered Narcan nasal spray into the nostril of the man passed out.

"Wake up!"

It's a matter of life or death.

"Wake up? What did you take today?" the officer asked the man again.

Marty Barry had a similar wake up call.

"Next thing I remember, I was waking up in the ambulance," Barry said.

Barry overdosed on a March morning in 2013.

"They're trying to say my name, 'Marty, Marty, Wake up. Wake up!'" Barry said.

Two people found Barry unconscious in his car in an area college parking lot. They called first responders and Barry woke up to paramedics who just saved his life.

"The first thing I said to them after they asked me those questions was, 'Why didn't you leave me there?" Barry said. "I was that down, that low point in my life where I didn't want to live anymore."

Barry began recovery, but not without working through a seven-year drug battle, which started with prescription painkillers and led to heroin and multiple overdoses.

"It's not even about getting high after a certain point, it's just to get well," Barry said.

Barry's mother, Angela Ross, spoke with NBC15 Investigates to share how being a parent of someone going through addiction is hard.

"It's a roller coaster, an emotional roller coaster," Ross said.

Ross began noticing Barry's change in behavior shortly after he graduated high school.

"He does the nodding out ...heroin use. He gets very skinny ... very, very skinny. He sweats a lot, along with that, he'll get very hyper very active, has to move," Ross said.

Ross said "being a parent of an addict" made her go against everything she knew as a parent, and other parents going through the same thing can relate.

"You have to do the tough things. You have to say 'no.' You have to say, 'I can't.' You have to say, 'you can't stay here. You have to leave. I can't give you any money,'" Ross said. "It really tears your heart out to tell your own child that when you know they're sleeping in their car because you have other children at home you just can't allow him to be around."

Ross said if it weren't for Narcan, Barry wouldn't be alive.

"The strength of the opiates are getting stronger," Madison Fire Department Paramedic Angelo Aguirre said. "You [addicts] have heroin laced with fentaynl, you have no idea what you're putting in your veins."

Using naloxone or Narcan is part of a typical day for Aguirre. In one weekend in September, Aguirre said he responded to 13 overdoses where paramedics had to administer naloxone.

"Narcan will block the opiate receptors in the brain and basically allow them to breath again, " Aguirre said.

NBC15 Investigates requested and reviewed the amount of money the Madison Fire and Police departments spent on naloxone and Narcan.

Over the last four years, the fire department has spent a total $90,900.29, according to Meriter Pharmacy invoices billed to the Madison Fire Department. In 2015, Meriter billed the fire department $18,559.767. In 2016, Meriter billed $29,422.34. In 2017, Meriter billed $22,559.38. In 2018 so far, Meriter billed $20,358.80.

The Madison Fire Department spends approx. $40 per dose for Narcan in 2018. One single dose in 2013 was under $5, according to Madison Fire Division Chief Scott Bavery.

For Madison Police, the department budgeted $20,000 in 2017, and $10,000 per year after for res-stock and any Narcan that expired.

"If there's someone at home asking the same questions, 'why should we consider this?' Don't count out the fact that your daughter, mother, sister, brother, grandmother, could get a hold of opiates and develop an addiction," Aguirre said.

Madison police officers and firefighters don't wear body cams. NBC15 Investigates requested footage from neighboring agencies like Middleton Police. In the body camera video from Middleton Police, a man was seen getting CPR and naloxone in a workplace setting, which goes to show that overdoses are happening everywhere.

"This affects everybody no matter if your male or female, from america not from america, rich or poor," Aguirre said. "You see it in every scenario, every household it can touch."

While the need for Narcan is consistent. NBC15 Investigates found scenarios where administering multiple doses are growing along with the number of overdoses in the Madison area.

As of Oct. 18, 2019, Madison Police responded to 239 overdoses. In 2017, police responded to 259 overdoses. In 2016, police responded to 143 overdoses. Madison Police did not track overdoses prior to 2016, according to Albright.

From October 2017 to August 2018, police recorded 191 overdoses, gave Narcan to 46 people, and of those 46, 19 needed more than one dose.

From January 2018- August 2018, Madison fire responded to 322 overdose related calls, and 107 of the calls, Narcan was administered multiple times. Twenty-three people of the 322 overdose calls were people who had been treated multiple times. The calls also include where law enforcement administered Narcan before fire arrived and then provided additional doses.

"Maybe if somebody is brought back to life one time, that's enough of a wake up call," Albright said. "They start moving in the right direction from there, but other people it might be four or five times."

"Wake up! Wake up! Wake up!" the officer in the UW Police body camera footage said. After administering another dose of Narcan nasal spray to the 34-year-old man lying on the cold ground, the man woke up, and survived.

Narcan saved his life, and Barry thanks the first responders for saving his.

Six years after he nearly died, Barry is thankful that he answered his wake up call.

"I am so grateful I was able to come out of that and I'm still alive," Barry said.

It's a wake up call not everyone answers in time.